Everything you want to know about non-drowsy Antihistamines
Amoxicillin Allergy Symptoms
Amoxicillin is a medium spectrum ?-lactam antibiotic that functions by cross linking in the cell walls of gram-negative and gram-positive bacteria which prevents them from replicating. This widely-used antibiotic has been utilized by tens of thousands of individuals and is commonly prescribed for children to address any number of infectious conditions. It has been shown effective in pediatric patients presenting with otitis media, and is commonly prescribed to patient with elevated risk of oral infection.
Although it has a history of safe use, there are those individuals that are allergic to Amoxicillin. In those patients, an immune reaction to the chemicals within the antibiotic can trigger reactions ranging from mild rash, to full blown anaphylaxis. Because it is difficult for the un-trained professional to determine the extent of the histamine reaction, medical advice should always be sought when someone begins to present with allergy symptoms.
Symptoms of a severe sensitivity to this type of allergy often appear as a skin rash and change in mental state. The rash very often appears first in the finger tips and spreads rapidly. The red and irritated skin is often excessively itchy and is accompanied by a sense of nausea and sensations of fever. As the histamine reaction progresses, swelling of the throat and anaphylactic shock may set in. It is important to seek medical help immediately when this type of response occurs.
Although severe allergy can be deadly, there are a number of individuals who experience mild symptoms throughout the course of treatment. Indeed, these symptoms may appear at any time during treatment. These include what is commonly referred to as amoxicillin-induced morbilliform rash which is a mild measel-like rash that forms around the torso and back. This rash presents as little red measle-like bumps and often resolves over a short period of time.
Unlike the severe allergy mentioned above, amoxicillin-induced morbilliform rash does not required that the patient discontinue use of the drug. In fact, it is not a harbinger of additional sensitivity toward the chemical. However, because it is difficult to distinguish this benign rash from the more dire symptoms of amoxicillin allergy, a medical opinion should be solicited when a patient presents with this condition.
Treatment of Antibiotic Allergy
The best course of treatment for mild sensitivity to antibiotics is simply to discontinue use and to seek the opinion of the prescribing physician. In the event of an acute sensitivity, treatment by a medical profession is a must. In these events, symptoms may be treated by epinephrine as well as oral or injectable antihistamine drugs.
Often, if a patient is unable to continue on with a specific antibiotic due to allergy, the underlying infection persists. In these events, the doctor may choose to prescribe a different antibiotic, or alternative mode of therapy to address the core condition. As with any medication, there are non-responders who don’t find benefit with their prescribed medication, and as discussed in this article, they may even experience harm.
When an individual does not respond to a specific drug, most physicians will prescribe an alternative to do the same job. In the event of antibiotic allergy, the alternatives are limited. However, depending on your physician, they may choose other antiseptic compounds or even turn to natural antiseptics to do the job. Fortunately, for most infections, there are alternatives, so if amoxicillin is ineffective, other choices may work instead.